Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 65, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 29, 2023, 5:42 PM MDT for Adams County, Weld County, Colorado. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2023, 5:42 PM MDT (23:42 UTC)
- Expired
- Jul 29, 2023, 5:51 PM MDT
- In force
- 9 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Adams County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 38 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1441 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
167
WFUS55 KBOU 292342
TORBOU
COC001-123-300015-
/O.NEW.KBOU.TO.W.0065.230729T2342Z-230730T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
542 PM MDT Sat Jul 29 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
South central Weld County in northeastern Colorado...
North central Adams County in northeastern Colorado...
* Until 615 PM MDT.
* At 541 PM MDT, a tornado producing storm was located 7 miles
southeast of Prospect Valley, or 34 miles southwest of Fort Morgan,
moving northeast at 10 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Prospect Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4022 10436 4013 10415 4000 10415 4000 10414
3986 10428 3995 10449
TIME...MOT...LOC 2341Z 208DEG 9KT 3998 10434
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
RJK1 follow-up statement
068
WWUS55 KBOU 292351
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
551 PM MDT Sat Jul 29 2023
COC001-123-300000-
/O.CAN.KBOU.TO.W.0065.000000T0000Z-230730T0015Z/
Weld CO-Adams CO-
551 PM MDT Sat Jul 29 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL WELD AND NORTH CENTRAL ADAMS
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
LAT...LON 4022 10436 4013 10415 4000 10415 4000 10414
3986 10428 3995 10449
TIME...MOT...LOC 2347Z 208DEG 9KT 4000 10432
$$
RJKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 29, 2:49 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 29, 2:49 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 249 PM MDT Sat Jul 29 2023 .SHORT TERM...(This evening through Sunday) Issued at 127 PM MDT Sat Jul 29 2023 This evening, scattered showers and isolated storms carrying east over plains will continue to bring gusty winds, light to moderate rainfall, and some hail. Tonight, skies should clear behind exiting and diminishing showers. Near normal, maybe slightly warm, overnight temperatures. Tomorrow, there might be some stratus lingering on the plains again early in the morning. Otherwise, looks like another typical summer pattern for us. The ridge will remain strong and in place over the Southwest. Moisture should continue to gradually increase and temperatures to gradually cool. Expect highs a few degrees cooler, skies partly to mostly cloudy by afternoon again with another round of scattered showers and storms. Models are showing less CAPE tomorrow but still 500 to 2000 J/kg (3000 in the NAM), there should be plenty of boundary layer moisture and warming again. But there looks to be a lot less shear. There may still be a few strong to severe storms around our northern state border, and SPC has a marginal risk there, but otherwise general thunderstorm. Keeping with the previous forecaster, I expect mostly pulse storms with some marginal hail and a primary hazard to variable gusty outflow. .LONG TERM...(Sunday night through Saturday) Issued at 127 PM MDT Sat Jul 29 2023 Key Messages: - Increased burn scar flash flood potential starting Monday - Afternoon thunderstorms expected each afternoon - Increased t-storm coverage and flood potential for lower elevations starting Wednesday - Steady cooling trend through Friday with temperatures mostly below normal A highly active weather pattern will prevail throughout the extended forecast period, thanks in large part to high pressure remaining centered to our southeast. This will help sustain moist south and southwesterly flow over Colorado along its western periphery. Precipitable Water (PW) values with standard deviations of 2-3 sigma are progged over the high country both Monday and Tuesday, coinciding with the most pronounced southerly flow in the lowest 200-400 mb. PWbility and ample storm motions. Similar conditions can be expected Sunday. anomalies won't be quite as impressive over the lower elevations through Tuesday, although should still be above normal. These factors will lead to a considerable uptick in afternoon thunderstorm coverage for the mountains and foothills. With steering low that looks relatively weak as well, the potential for burn scar flash flooding will be notably higher. Suspect much of the convection will remain largely anchored over the higher terrain through Tuesday given the northerly/northeasterly storm motions, although there will be sufficient moisture and instability in place over the plains to sustain isolated to scattered thunderstorms later in the afternoon and evening. Whilst shear profiles don't appear overly favorable for long-lived severe storms, a few stronger cells could certainly reach severe thresholds on either day. The aforementioned ridge will begin to flatten midweek and provide for a change to a more westerly flow aloft. This will consequently shift the focus of the stronger storms and potentially the flood risk farther east into the urban corridor and plains, allowing convection to drift off the higher terrain more effectively. Expect more widespread thunderstorm coverage as a result starting Wednesday, with continued robust moisture anomalies and only limited strengthening of steering level flow. Considering the likelihood of a few consecutive days of locally heavy rain, we'll see a higher potential for flooding over the lower elevations with any stronger and/or training storms. We do look to start trending slightly drier toward the latter half of the week, but not enough to erase our afternoon convection entirely. Regardless, temperatures will experience a steady decline through at least Friday given the lowering heights and wetter pattern, with highs lowering below 90F for most around Tuesday, and potentially even below 80F come Friday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1140 AM MDT Sat Jul 29 2023 Expect VFR through the TAF period, though brief MVFR is possible and cloud bases are forecast to approach 6000 feet with passing showers and storms this afternoon and evening. There are already a lot of boundaries and wind shifts this morning, and there will likely be many more by mid afternoon with ongoing convection. Winds are currently westerly to northwesterly, and I think they likely remain so with outflow from early convection over the mountains, rather than turning back easterly as originally thought. Also, winds already turned easterly a bit ago then immediately washed back northwesterly, so I think models haven't picked up on that quite yet. Either way, I expect winds will be completely variable with outflow from scattered storms passing by mid afternoon. Storms will also bring rain and hail, so some reduction in visibility is possible. MVFR conditions are possible but if they do occur they should be quite brief, and I don't think they are likely enough yet to include in the tempos. The main storm threat should pass by 02Z-03Z, then drainage flow should set back in. I think a period of light and variable in the morning before the winds come around northeasterly upslope late morning and around easterly by afternoon, a more typical progression. && .HYDROLOGY... Issued at 127 PM MDT Sat Jul 29 2023 Tomorrow, should be a limited threat of flash flooding for all burn areas, though moisture will continue to increase and storms motions should continue to trend slower. Flash flood threat for all recent burn scars look to increase beginning Monday and continuing into at least Tuesday, with generally slow SW to NE storm motions and higher likelihood of localized heavy rain under a very moist airmass. An increase in westerly flow aloft should provide for more effective storm motion off the higher terrain and into the lower elevations starting Tuesday but particularly into Wednesday. Some flash flood potential will remain over the burn scars, but the focus of the most widespread and intense rainfall will likely shift a little east into the plains and urban corridor. It looks likely that areas that are impacted by thunderstorms over a few consecutive days could receive 2-3" of rain through late week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EJD LONG TERM...Rodriguez AVIATION...EJD HYDROLOGY...EJD/Rodriguez
Hazardous weather outlook, Jul 29, 11:11 AM MDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Sat Jul 29 2023 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Sat Jul 29 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to develop across the high country early this afternoon and spread into the I-25 corridor and eastern plains later this afternoon and evening. A few strong to severe thunderstorms will be possible, with large hail and strong wind gusts as the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered afternoon showers and thunderstorms can be expected each day through this period, with activity being most widespread Tuesday and Wednesday. A few storms may be strong to severe. Flooding concerns will also increase starting Monday for the burn scars and lower elevations, as thunderstorms will be capable of producing very heavy rainfall. An active weather pattern is slated to continue into the latter half of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However reports of damaging winds and hail will be appreciated.
In the hours before
Special weather statement, Jul 29, 3:50 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
350 PM MDT Sat Jul 29 2023
COZ040-041-045-292215-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
350 PM MDT Sat Jul 29 2023
...Landspouts will be possible across northeastern Douglas,
northwestern Elbert and central Arapahoe Counties through 415 PM
MDT...
At 348 PM MDT, Doppler radar was tracking developing thunderstorms
capable of producing a landspout tornado along a line extending from
3 miles southwest of Bennett to near The Pinery, or along a line
extending from 50 miles northwest of Limon to 22 miles southeast of
Denver. Movement was northeast at 10 mph.
HAZARD...Landspouts possible.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Southern Aurora, southeastern Centennial, Parker, The Pinery and
Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 3957 10478 3972 10445 3956 10440 3957 10448
3956 10449 3956 10447 3953 10446 3954 10445
3953 10444 3954 10442 3951 10441 3940 10474
TIME...MOT...LOC 2148Z 204DEG 10KT 3969 10446 3946 10471
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:20 PM MDT | Special Weather Statement | BOU | Morgan | 40 min |
| Jul 29, 3:50 PM MDT | Special Weather Statement | BOU | Arapahoe | 25 min |
| Jul 29, 5:28 PM MDT | Tornado Warning | BOU | Adams | 17 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.